Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS La Crosse, WI

August 5, 2019Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 5, 2019, 5:48 PM CDT for Clark County, Wisconsin. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2019, 5:48 PM CDT (22:48 UTC)
Expired
Aug 5, 2019, 6:30 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Clark County, WI

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:00 PM CDTHAIL 1Loyal, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS53 KARX 052248
SVRARX
WIC019-052330-
/O.NEW.KARX.SV.W.0087.190805T2248Z-190805T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
548 PM CDT Mon Aug 5 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Clark County in central Wisconsin...

* Until 630 PM CDT.

* At 548 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles north of Fairchild to Humbird, moving east
  at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Neillsville around 610 PM CDT.
  Shortville around 615 PM CDT.
  Greenwood around 620 PM CDT.
  Loyal around 625 PM CDT.

Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Wildcat Mound, Tioga, Christie, Highway 10 And
Bald Peak Road, Lynn and Seven Sister Mounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4488 9032 4450 9032 4447 9080 4451 9080
      4451 9092 4477 9092
TIME...MOT...LOC 2248Z 261DEG 34KT 4469 9100 4455 9087 

HAIL...1.75IN
WIND...60MPH
 
$$

JSB
4 follow-up statements
701 
WWUS53 KARX 052303
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
603 PM CDT Mon Aug 5 2019

WIC019-052330-
/O.CON.KARX.SV.W.0087.000000T0000Z-190805T2330Z/
Clark WI-
603 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL CLARK COUNTY...

At 603 PM CDT, severe thunderstorms were located along a line 
extending from 9 miles northeast of Fairchild to near Neillsville 
and also near Loyal, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  Neillsville around 610 PM CDT.
  Greenwood around 620 PM CDT.
  Loyal around 630 PM CDT.

Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Tioga, Christie, Highway 10 And Bald Peak Road,
Lynn, Seven Sister Mounds and Globe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4488 9032 4450 9032 4451 9080 4477 9092
TIME...MOT...LOC 2303Z 261DEG 34KT 4471 9084 4457 9071 

HAIL...1.50IN
WIND...60MPH
 
$$

JSB
783 
WWUS53 KARX 052311
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
611 PM CDT Mon Aug 5 2019

WIC019-052330-
/O.CON.KARX.SV.W.0087.000000T0000Z-190805T2330Z/
Clark WI-
611 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL CLARK COUNTY...

At 611 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Marshfield to near Neillsville, moving
south at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
central Clark County, including the following locations... County K
And Capital Road, Chili, Hog Corners, Mead Lake, Highway 73 And 98,
Chili Corners and Tioga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4487 9036 4483 9032 4451 9032 4450 9046
      4451 9064 4477 9087 4481 9072
TIME...MOT...LOC 2311Z 339DEG 28KT 4466 9029 4453 9070 

HAIL...1.50IN
WIND...60MPH
 
$$

JSB
443 
WWUS53 KARX 052317
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
617 PM CDT Mon Aug 5 2019

WIC019-052330-
/O.CON.KARX.SV.W.0087.000000T0000Z-190805T2330Z/
Clark WI-
617 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN CLARK COUNTY...

At 617 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Marshfield to near Shortville to near
Neillsville, moving south at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
southern Clark County, including the following locations... Chili,
Hog Corners, Highway 73 And 98, Chili Corners, Christie, Veefkind and
Lynn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4450 9046 4451 9063 4477 9086 4478 9032
      4451 9032
TIME...MOT...LOC 2317Z 341DEG 31KT 4464 9029 4453 9046 4454 9067 

HAIL...1.25IN
WIND...60MPH
 
$$

JSB
137 
WWUS53 KARX 052328
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
628 PM CDT Mon Aug 5 2019

WIC019-052337-
/O.EXP.KARX.SV.W.0087.000000T0000Z-190805T2330Z/
Clark WI-
628 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARK COUNTY WILL
EXPIRE AT 630 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.

LAT...LON 4450 9046 4451 9063 4477 9086 4478 9032
      4451 9032
TIME...MOT...LOC 2327Z 261DEG 34KT 4465 9016 4454 9033 4455 9054 

$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:09 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 5, 2:09 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
209 PM CDT Mon Aug 5 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 209 PM CDT Mon Aug 5 2019

At 2 PM, temperatures were in the 70s across Clark and Taylor
counties in north-central Wisconsin and ranged from the mid-80s
to lower 90s across the remainder of the area. Strong to severe
storms had developed along an outflow boundary across central
Wisconsin. There was a report up to a tennis ball hail in the Twin
Cities from a left moving supercell. ML CAPES south of this
convection ranged from 2500 to 3500 J/kg. We currently have
favorable effective supercell shear, but as the 700-500 mb speed
maximum moves east into the the Great Lakes this shear will
weaken as we move into the evening. Expect these strong to severe
storms to move southeast through southeast Minnesota and along and
north of Interstate 90 in Wisconsin this afternoon. The main
severe weather threats will be large hail and damaging wind.
However, could not rule out the potential for an isolated
tornado.

The severe weather threat for this evening will be highly
dependent upon whether the convection is able to produce a robust
cold pool or not. If this does not develop, there will be more of
a concern of the potential for flooding from training storms as
the line moves at a slower speed to the southeast.

.LONG TERM...(Tuesday night through Monday)
Issued at 209 PM CDT Mon Aug 5 2019

On Wednesday afternoon and night, a shortwave trough will
move southeast through the area. Surface dewpoints ahead of the
surface front will climb into the lower 70s. This will allow ML
CAPES to climb to around 2000 J/kg range. Much of deep layer (0 to
6 km) shear is along or post frontal. Meanwhile, the 0-3 km shear
ranges from 25 to 35 knots. If severe weather happens to develop,
the primary threat would be damaging winds.

From Thursday through Saturday, high pressure will provide dry
weather. High temperatures will range from the lower 70s to lower
80s and low temperatures will range from the upper 40s to upper
50s.

From Saturday night into Sunday, another northern stream short
wave will move southeast through the region. This system will
another round of showers and storms. Still a bit too early to
evaluate the severe weather possibilities with this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM CDT Mon Aug 5 2019

An approaching cold front will interact with an unstable airmass
over the region this afternoon to trigger showers and
thunderstorms. Timing for these storms has been adjusted a bit,
with the storms now expected to become more numerous after 21Z
and heading into the evening hours. There remains potential for
some severe storms capable of producing damaging winds and hail,
not to mention heavy rainfall. Most of the activity is expected to
move out of the vicinity of LSE and RST by 03Z. Models also
continue to show potential for MVFR ceilings developing behind the
cold front this evening, lingering into tonight with some hints
for perhaps even some IFR late tonight. Something that will
continue to be monitored.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Kurz
Hazardous weather outlook, Aug 5, 3:57 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
357 AM CDT Mon Aug 5 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
357 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are likely this afternoon into the early
evening. Damaging winds and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm chances return Wednesday. A few could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Aug 5, 4:42 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             NELSON                  44.42N 92.00W
08/05/2019  M0.70 INCH       BUFFALO            WI   FIRE DEPT/RESCUE

&&

CA
Local storm report, Aug 5, 5:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FUNNEL CLOUD     3 E SAINT CHARLES       43.97N 92.01W
08/05/2019                   WINONA             MN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD OF
            NEAR HIGHWAY 14 AND COUNTY ROAD 37.

&&

DTJ
Local storm report, Aug 5, 5:15 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 SE NELSON             44.38N 91.96W
08/05/2019  E2.00 INCH       BUFFALO            WI   PUBLIC

            PHOTO ON SOCIAL MEDIA RELAYED VIA BROADCAST
            MEDIA.

&&

CA
Local storm report, Aug 5, 5:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
526 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             PLAINVIEW               44.17N 92.17W
08/05/2019  E1.00 INCH       WABASHA            MN   PUBLIC

            PHOTO ON SOCIAL MEDIA.

&&

CA
Local storm report, Aug 5, 5:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             ALMA                    44.32N 91.91W
08/05/2019  E2.00 INCH       BUFFALO            WI   PUBLIC

            PHOTO ON SOCIAL MEDIA RELAYED VIA BROADCAST
            MEDIA.

&&

CA
Local storm report, Aug 5, 5:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND GST     2 S CHELSEA             45.26N 90.31W
08/05/2019  E50 MPH          TAYLOR             WI   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED 45 TO 50 MPH WIND
            GUST.

&&

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:50 PM CDTSpecial Weather StatementARXClark40 min
Aug 5, 2:50 PM CDTSpecial Weather StatementARXTaylor55 min
Aug 5, 3:44 PM CDTSevere Thunderstorm WarningARXTaylor56 min
Aug 5, 4:24 PM CDTSevere Thunderstorm WarningARXBuffalo66 min
Aug 5, 4:43 PM CDTSevere Thunderstorm WarningARXTaylor28 min
Aug 5, 5:07 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau35 min
Aug 5, 5:28 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.